Illinois, 2001

Damaging Wind in Illinois, July 18, 2001

July 18, 2001 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 12:00 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 18, 12:00 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT WED JUL 18 2001

PRIMARY FCST CHALLENGE IS ON NEXT TWO VORTS. IR PICS SHOW 1ST POTENT
VORT JUST UPSTREAM WITH COOLING TOPS/INCREASING LTG STRIKES IN STL
VCNTY...EXTENDING WWARD ALONG QUASI-STNRY LOW LAYER BOUNDARY...AS
FAR WEST EVEN AS MCI. NOTE H7 CAPPING TEMPS 10-12C PLUS INHIBITING
CONVECTION IN STILL SOUPY AIR MASS TO SOUTH AND WEST OF BOUNDARY.

MODELS PRODUCE DIFFERING SOLUTIONS ON EXACT TRACKS AND TIMING OF TWO
COMPLEXES BUT IN GENERAL THEIR DIFFERENCES WON'T MAJORLY AFFECT ZFP
WORDING. PER RECENT COORDINATION WITH SPC...1ST POTENT VORT SLIDING
SE OUT OF STL WL BE ENCOUNTERING MOISTURE RICH AND DIURNALLY JUICED
ATMOSPHERE IN PAH FA...WITH UPCOMING WW FOR MUCH OF AREA THRU 23Z.
SHOULD BE A LULL THEN IN EARLY NIGHT ACTIVITY FOLLOWED BY LATE
NIGHT/EARLY MORNING NEXT CHC PCPN AS 2ND VORT TOPS RIDGE AND SLIDES
SE JUST EAST OF MID LEVEL CAPPING. SUM EFFECT IS HIGHEST POPS NORTH
AND EAST...TAPERING TO LOWER POPS SOUTH AND WEST THRU THU. MAY HAVE
TO LINGER POPS SW INTO THU NIGHT AS LOW LAYER BOUNDARY PIVOTS IN
WAKE OF AFOREMENTIONED SYSTEMS.

LATEST EXTENDED GUIDANCE MINIMIZES CHC PCPN AS BROAD SCALE UPPER
HIGH CIRCULATION AND MID LEVEL CAP STRENGTHENS...SO WL FOLLOW IN
LIKE MANNER WITH NEEDED EXTENDED MODIFICATIONS.

GUIDANCE IS GENERALLY IN SYNCH AND PERFORMING FAIRLY WELL...AND WITH
OVERALL PATTERN PERSISTENCE WL OFFER JUST MINOR TWEEKS.

.PAH...NONE.
DH

In the hours before

Local storm report, Jul 18, 1:45 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    REND LAKE                 IL   WIND DAMAGE
07/18/01   FRANKLIN                       NUMEROUS TREES AND LARGE
                                          LIMBS
Local storm report, Jul 18, 1:50 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0239 PM    CARBONDALE                IL   50 MPH WIND GUST
07/18/01   JACKSON                        WIND GUST REPORTED ON
                                          WEST SIDE OF CARBONDALE
                                          BY SPOTTER
Local storm report, Jul 18, 1:52 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    CARBONDALE                IL   WIND DAMAGE
07/18/01   JACKSON                        TREES AND POWER LINES
                                          DOWN REPORTED BY
                                          CARBONDALE EOC

0255 PMd    JOHNSON CITY              IL   WIND DAMAGE
07/18/01   WILLIAMSON                     NUMEROUS TREES DOWN
                                          REPORTED BY HAM RADIO
                                          SPOTTERS
Special weather statement, Jul 18, 2:00 PM CST, 45 minutes before
ILZ081-084>086-088-089-MOZ076-182030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT WED JUL 18 2001

...STRONG THUNDERSTORMS MOVING ACROSS PARTS SOUTHERN ILLINOIS AND
   SOUTHEAST MISSOURI...

AT 300 PM CDT RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS FROM
NEAR GALATIA ILLINOIS TO PERRYVILLE MISSOURI. THESE STORMS ARE
CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...SMALL HAIL...AND WIND
GUSTS UP TO 50 MPH. THE LEADING EDGE OF THIS AREA WILL REACH A
RUDEMENT ILLINOIS...TO JONESBORO ILLINOIS...TO UNIONTOWN MISSOURI
LINE BY 330 PM CDT.

JAP
Local storm report, Jul 18, 2:17 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
317 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0309 PM    NEW BURNSIDE              IL   WIND DAMAGE
07/18/01   JOHNSON                        TREES DOWN REPORTED BY
                                          CENTRAL DISPATCH

0314 PM    BREWER                    MO   0.75 INCH HAIL
07/18/01   PERRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0310 PM    HARRISBURG                IL   WIND DAMAGE
07/18/01   SALINE                         NUMEROUS TREES AND POWER
                                          LINES DOWN
Special weather statement, Jul 18, 2:29 PM CST, 16 minutes before
ILZ080-084>091-094-KYZ007-010-MOZ076-086-087-182100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
329 PM CDT WED JUL 18 2001

...STRONG THUNDERSTORMS MOVING ACROSS PARTS SOUTHERN ILLINOIS AND
   SOUTHEAST MISSOURI...

AT 325 PM CDT RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS FROM
NEAR CAVE IN ROCK ILLINOIS...TO VIENNA ILLINOIS...TO PATTON MISSOURI.
THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...SMALL
HAIL...AND WIND GUSTS UP TO 50 MPH. THE LEADING EDGE OF THIS AREA
WILL REACH A MARION KENTUCKY...TO METROPOLIS ILLINOIS...TO MARBLE
HILL MISSOURI LINE BY 4 PM CDT. PERSONS IN THE AFFECTED AREAS SHOULD
BE ALERT FOR BRIEF FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

JAP

The radar

The Paducah radar (KPAH), 54 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardin

When
July 18, 2:45 PM CST
Where
Hardin County, Rosiclare
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.417, -88.350

Thunderstorm winds downed numerous trees across Hardin County, including a few in Rosiclare.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257426.